Maryland, 2003Damaging Winds in Maryland, August 5, 2003
August 5, 2003 · NWS LWX · 4 events in 3 counties and zones
Thunderstorms with high winds moved through south central Maryland during the evening of the 5th. In Charles County, trees were downed onto power lines in Potomac Heights.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds moved through south central Maryland during the evening of the 5th. In Charles County, trees were downed onto power lines in Potomac Heights. In La Plata, trees and power poles were downed. In Prince George's County, a tree was downed onto a house in Fort Washington. In Calvert County, numerous trees and power lines were downed between Chesapeake Beach and North Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 6:10 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 5, 6:10 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE AUG 5 2003
SENT OUT FRESHENED UP ZFP TO REMOVE SVR BOX SRN ZONES. REGULAR
UPDATE BTWN 900 AND 1000 PM. RDH.
PREV DISCS...
-----------------------------------------------------------
SHORT-TERM (TONIGHT-WED)
TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE
CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE
DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE
OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR
CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2
AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD
REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY
SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO
DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND
LIGHT WINDS.
WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC
FLOW ALOFT AND DAYTIME HEATING.
ROSA
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY):
MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US
BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE
OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU
THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY
FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND
DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM
DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED
FORECAST. ND
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 5, 10:00 AM EST, 9 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO
LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE
THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING
TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE
FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY
EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL
WHEN COMPARED TO AREAS FURTHER NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ROSA
In the hours before
Local storm report, Aug 5, 4:14 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM ELKTON VA 1.00 IN HAIL
08/05/03 ROCKINGHAM QUARTER SIZED HAIL
REPORTED BY SPOTTER.Local storm report, Aug 5, 6:09 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM BURTONVILLE VA WIND DAMAGE
08/05/03 GREENE A FEW TREES DOWN.
REPORTED BY GREENE COUNTY
911.Local storm report, Aug 5, 6:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0721 PM ARODA VA WIND DAMAGE
08/05/03 MADISON A FEW TREES DOWN.
REPORTED BY MADISON
COUNTY 911.Special weather statement, Aug 5, 6:48 PM EST, 57 minutes before
DCZ001-MDZ009-013-016-VAZ052>054-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 PM EDT TUE AUG 5 2003
...THUNDERSTORMS TO AFFECT THE METRO AREA DURING THE MID EVENING...
A CLUSTER OF THUNDERSTORMS EXTENDING FROM EAST OF CULPEPER INTO
STAFFORD COUNTY WILL MOVE NORTHEAST INTO THE METRO AREA DURING THE
MID EVENING.
THE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN OF AN INCH TO AN
INCH AND A HALF PER HOUR. FREQUENT LIGHTNING IS ALSO OCCURRING. THE
STORMS HAVE ALSO DOWNED TREES AND PRODUCED HAIL. SOME WEAKENING MAY
OCCUR AS THE EVENING PROGRESSES AND THE ATMOSPHERE STABILIZES.
BE ALERT FOR THUNDERSTORMS THIS EVENING. MOTORISTS SHOULD SLOW DOWN
IN AREAS OF HEAVY RAIN. HIGH WATER COULD DEVELOP IN LOW LYING SPOTS.
RDH
Local storm report, Aug 5, 7:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM UNIONVILLE VA WIND DAMAGE
08/05/03 ORANGE A FEW TREES AND
POWERLINES DOWN.Thunderstorm Wind, Charles
- When
- August 5, 7:45 PM EST
- Where
- Charles County, Indian Head
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -77.167
Trees were downed onto power lines in Potomac Heights. The time was estimated.
Thunderstorm Wind, Charles
- When
- August 5, 8:05 PM EST
- Where
- Charles County, La Plata
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.533, -76.983
Trees and power poles were downed.
Thunderstorm Wind, Prince George'S
- When
- August 5, 8:33 PM EST
- Where
- Prince George'S County, Ft Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -77.033
Trees were downed onto a house.
Thunderstorm Wind, Calvert
- When
- August 5, 9:00 PM EST
- Where
- Calvert County, Chesapeake Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -76.533
Numerous trees and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371354, 5371355, 5371356, 5371357.